Kentucky, 2021

Flash Flooding and Flooding in Kentucky, June 10 to 13, 2021

June 10 to 13, 2021 · NWS LMK · 32 events in 18 counties and zones

Central Kentucky sat under the leading edge of an upper ridge during a period of typical summer weather. Temperatures rose during the day creating strong instability in the atmosphere that caused showers and thunderstorms to breakout.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Central Kentucky sat under the leading edge of an upper ridge during a period of typical summer weather. Temperatures rose during the day creating strong instability in the atmosphere that caused showers and thunderstorms to breakout. As rain filled downdrafts initiated outflow boundaries, the outflow boundaries initiated more storms. This happened daily before a weak cold front pushed drier air into the region. Several counties in central Kentucky received isolated wind damage during this three day stretch. Scott County had flooding issues on June 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 10, 6:34 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 10, 6:34 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
734 PM EDT Thu Jun 10 2021

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 615 PM EDT Thu Jun 10 2021

Have been watching scattered cells over central KY and southern IN
this afternoon, which have so far stayed well north of the
Cumberland Pkwy. Mesoanalysis has roughly 2000-2500 J/kg of SBCAPE
with no effective shear to speak of. Moderate CAPE has (and will
continue for the next few hours) allowed for decent updrafts and
relatively cold cloud tops. However, with weaker flow aloft and no
wind shear to support organization, cells have remained rather
disorganized and slow moving. PWATs are in the 1.9-2.1" range, and
combined with slow moving cells, has led to some training and heavy
downpours, resulting in isolated areas meeting or slightly exceeding
3 or 6 hour FFG. Primary hazard for this evening will be localized
flooding issues, so will be keeping eyes on radar and MRMS flash
flood guidance products.

&&

.Short Term...(This evening through Friday)
Issued at 246 PM EDT Thu Jun 10 2021

Persistent pattern continues as the upper level low has now become
absorbed into the upper flow with troughing extending SSE across the
OH Valley. Surface analysis places a center of low pressure along
the OH River in western KY with troughing extending NE across
central KY and southern Indiana and 70 degree isodrosotherm
encompassing all of the CWA. Radar is currently showing scattered
showers and a few isolated thunderstorms across the area as KY
Mesonet shows temperatures in the upper 70s to mid 80s.

SPC Mesoanalysis shows a bullseye of surface convergence near the
low center in western KY and extending NE along the OH river
coincident with SBCAPE maxima of 2000 J/kg. This is where the best
chances of thunderstorms will be, though RAP model soundings have
been advertising a subtle warm nose around 700mb that could inhibit
robust thunderstorm development through the afternoon. Several
observations so far have reported 1/4SM within heavy rain showers,
so main threat continues to be brief torrential rainfall with flash
flooding potential. General flow appears to be progressive across
most of KY with storm motion approximately 260/20kt, but in southern
Indiana mean flow is noticeably weaker where radar shows storm
motions closer to 10kts. Southern Indiana is also where flash flood
guidance is lowest due to consecutive days of showers, so will keep
a close eye on radar and flood potential throughout this afternoon
and into the evening hours.

Tonight, expect to see convective activity wane as we lose surface
heating. Some clearing across the area will lead to low stratus and
fog development by early morning and persist through mid morning.
Low temperatures Friday morning will range between 66 and 71.

As the surface low pushes ENE across the OH Valley tonight through
tomorrow afternoon, the region will remain within a sultry
environment with surface dew points in the low 70s and PWATs
remaining around 1.80 inches. Expect another day of mainly diurnally
driven showers and isolated thunderstorms with high temps in the mid
80s.

.Long Term...(Friday night through Thursday)
Issued at 218 PM EDT Thu Jun 10 2021

The weekend:

A weak cold front will approach the region Saturday and push through
the area late Saturday night into early Sunday. With the warm, humid
air mass still in place ahead of this feature, scattered showers and
thunderstorms can be expected...particularly Saturday afternoon and
evening when instability peaks around 2000 J/kg SBCAPE with 20-25kt
bulk shear. High temperatures will be from the mid 80s to around 90.
In the humidity ahead of the front Saturday afternoon heat index
readings will climb into the middle 90s west of the Blue Grass.

Next week:

Overall, next week looks primarily dry as a couple of surface ridges
slide southward through the area. One possible interruption will be
the trough located between those two ridges. The ECMWF brings this
feature through Monday night but the operational GFS waits until
Tuesday and brings it through at a time of better instability. As a
result, the GFS develops a significant band of showers and storms in
the Ohio and Tennessee Valleys coincident with it. However, the
ECMWF and CMC so far have remained dry. Most members of the ENS EC
are dry, as are almost all members of the GEFS. Given that the
operational GFS is an outlier at this time, will stick with a dry
forecast for now. However this will be something to watch -- the GFS
has had good run-to-run consistency over its past four runs,
generating precipitation Tuesday.

Unfortunately the Desert Southwest will bake next week as a powerful
upper ridge sets up over the Four Corners. However, for us we'll be
watching a corresponding upper trough dropping from southeast Canada
into the eastern United States, keeping our temperatures in check.
Highs for us each day should generally be in the 80s (can't rule out
a few spots touching 90 on Monday...and the Blue Grass will peak
in the 70s on Wednesday).

&&

.Aviation...(00Z TAF Issuance)
Issued at 733 PM EDT Thu Jun 10 2021

IMPACTS: Scattered showers and storms ending this evening.  MVFR
conditions likley overnight with patchy dense fog.

DISCUSSION: Convection has continued to diminish in intensity this
evening with the loss of heating.  Expect scattered convection to
continue to wind down as the evening wears on.  Overnight, clouds
and low-level moisture will remain and cigs should build downward
with time.  MVFR fog is possible at the terminals, though KHNB may
drop down below IFR overnight.  The lowest cigs/vsbys look to be
between 11/08-13Z.  Low clouds are expected to linger into Friday
morning with cigs returning to VFR by mid-late morning Friday.

CONFIDENCE: Medium on all elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...CJP
Short Term...CG
Long Term....13
Aviation.....MJ
Hazardous weather outlook, Jun 10, 1:55 PM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
255 PM EDT Thu Jun 10 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
255 PM EDT Thu Jun 10 2021 /155 PM CDT Thu Jun 10 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Slow movning showers and storms will produce localized heavy
rainfall again tonight. Some areas could experience some minor flood
concerns with repeated rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon thunderstorms are possible through the weekend. Brief
locally heavy rainfall will be possible Friday, and any thunderstorm
will produce lightning. Some of this rain could result in localized
low lying flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of heavy rainfall or
flooding.

CG/13

In the hours before

Special weather statement, Jun 10, 2:17 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
317 PM EDT Thu Jun 10 2021

KYZ036-041-101945-
Scott-Fayette-
317 PM EDT Thu Jun 10 2021

...STRONG THUNDERSTORM WITH TORRENTIAL RAIN ON THE NORTH SIDE OF
LEXINGTON...

At 316 PM EDT, a strong thunderstorm was located near Blue Grass
Field, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lexington, Georgetown, Meadowthorpe, Thoroughbred Acres, Cardinal
Hill, Bryan Station, Northland, Highlands, and Viley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3799 8460 3805 8465 3811 8463 3811 8465
      3812 8465 3812 8464 3813 8464 3812 8463
      3814 8463 3825 8450 3814 8437 3813 8437
      3811 8438 3809 8434 3809 8431
TIME...MOT...LOC 1916Z 233DEG 13KT 3809 8457

13

The radar

The Louisville radar (KLVX), 61 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 5 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Oldham

When
June 10, 6:52 PM EST to 8:52 PM EST
Where
Oldham County, 2.68 mi S of Centerfield to 2.55 mi S of Centerfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.311, -85.397

Dispatch reported water was over the roadway at West Mount Zion Road.

Thunderstorm Wind, Jefferson

When
June 11, 5:01 PM EST
Where
Jefferson County, 0.58 mi NE of Sylvania
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.157, -85.864

A tree blew down in Grandel Farms.

Thunderstorm Wind, Jefferson

When
June 11, 5:25 PM EST
Where
Jefferson County, 1.38 mi S of Prairie Vlg
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
38.080, -85.830

Trees were reported down along Blevins Gap Road between Valley Station and Fairdale.

Thunderstorm Wind, Franklin

When
June 11, 5:31 PM EST
Where
Franklin County, 0.54 mi W of Frankft Cptl City Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.180, -84.910

The Frankfort ASOS reported a 57 knot wind gust at 6:31 PM EDT.

Thunderstorm Wind, Anderson

When
June 11, 5:43 PM EST
Where
Anderson County, 0.69 mi N of Lawrenceburg
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.040, -84.900

A video on social media shows trees that fell down on power lines. The power lines were sparking.

Thunderstorm Wind, Hardin

When
June 11, 7:04 PM EST
Where
Hardin County, 3.83 mi S of Sonora
Measured
53 kt (61 mph) estimated gust
Reported by
Utility Company
Coordinates
37.465, -85.894

Power lines were down in Upton.

Thunderstorm Wind, Hart

When
June 11, 6:09 PM CST
Where
Hart County, 1.38 mi S of Vento
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.400, -85.900

Downed trees were blocking 31 West, just north of Bonnieville. There were also several reports of wind damaged barns in the area.

Thunderstorm Wind, Clark

When
June 12, 2:11 PM EST
Where
Clark County, 0.88 mi NW of Winchester
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.990, -84.190

A tree fell down.

Thunderstorm Wind, Madison

When
June 12, 2:27 PM EST
Where
Madison County, 3.83 mi N of White Hall
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.875, -84.321

A tree was down on Simpson Lane.

Thunderstorm Wind, Madison

When
June 12, 2:34 PM EST
Where
Madison County, 1.62 mi NNE of White Hall
Measured
51 kt (59 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.843, -84.324

A few trees and large limbs blew down at Love's truck stop.

Thunderstorm Wind, Fayette

When
June 12, 3:00 PM EST
Where
Fayette County, 1.17 mi NNW of Jonestown
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.996, -84.508

A tree was down blocking Lansdowne Drive and Nantucket Drive.

Thunderstorm Wind, Lincoln

When
June 12, 3:18 PM EST
Where
Lincoln County, 0.78 mi S of Halls Gap
Measured
51 kt (59 mph) estimated gust
Reported by
State Official
Coordinates
37.459, -84.630

A tree was down along Route 643, south of Sanford.

Thunderstorm Wind, Garrard

When
June 12, 3:19 PM EST
Where
Garrard County, 0.68 mi NNE of Hyattsville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.609, -84.516

A tree fell down along 1295.

Thunderstorm Wind, Woodford

When
June 12, 3:48 PM EST
Where
Woodford County, 1.05 mi NNE of Midway
Measured
51 kt (59 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.165, -84.676

A tree was blocking Georgetown Road and Mckinney Avenue.

Thunderstorm Wind, Woodford

When
June 12, 4:00 PM EST
Where
Woodford County, Versailles
Measured
51 kt (59 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.050, -84.730

A tree fell on power lines.

Thunderstorm Wind, Woodford

When
June 12, 4:02 PM EST
Where
Woodford County, 0.41 mi S of Bonita
Measured
51 kt (59 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.074, -84.700

A tree was blocking Williams Lane and Big Sink Road.

Thunderstorm Wind, Woodford

When
June 12, 4:02 PM EST
Where
Woodford County, 0.15 mi NW of Versailles
Measured
51 kt (59 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.052, -84.732

A tree fell down at Park Street at Rose Hill Avenue.

Thunderstorm Wind, Woodford

When
June 12, 4:20 PM EST
Where
Woodford County, 1.99 mi ESE of Camp Otonka
Measured
51 kt (59 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.941, -84.765

A tree was down on a power line near Oregon Road and Hifner Road.

Thunderstorm Wind, Mercer

When
June 12, 4:23 PM EST
Where
Mercer County, Salvisa
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.920, -84.870

A tree fell down.

Thunderstorm Wind, Boyle

When
June 12, 4:55 PM EST
Where
Boyle County, 0.1 mi N of Perryville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.651, -84.950

A tree was down on North Bragg Street at First Street.

Thunderstorm Wind, Casey

When
June 12, 5:26 PM EST
Where
Casey County, 2.15 mi NW of Beech Bottom
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.390, -84.980

Trees fell down.

Thunderstorm Wind, Scott

When
June 13, 1:50 PM EST
Where
Scott County, 0.54 mi W of White Sulpher
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.200, -84.710

A tree fell down in the Morgan Manor neighborhood in Georgetown, Kentucky.

Thunderstorm Wind, Scott

When
June 13, 2:05 PM EST
Where
Scott County, 1.38 mi S of Sand Lick
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.230, -84.719

A tree was down at Pea Ridge Road.

Thunderstorm Wind, Bourbon

When
June 13, 2:09 PM EST
Where
Bourbon County, 0.28 mi ENE of Brentsville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.231, -84.275

There was a tree down across Cynthiana Road.

Flood, Scott

When
June 13, 2:30 PM EST to 4:30 PM EST
Where
Scott County, 2.8 mi ESE of White Sulpher to 1.55 mi N of Paynes Depot
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.190, -84.650

There was flooding at a home on the 3900 block of Ironworks Road in Scott County, Kentucky. The value of property damaged is unknown.

Flood, Scott

When
June 13, 2:30 PM EST to 4:30 PM EST
Where
Scott County, 1.77 mi ENE of White Sulpher to 1.65 mi ENE of White Sulpher
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.210, -84.670

A house flooded on the 100 block of Joshua Court in Scott County.

Flood, Scott

When
June 13, 2:30 PM EST to 4:30 PM EST
Where
Scott County, 1.29 mi ENE of White Sulpher to 0.85 mi ENE of White Sulpher
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.210, -84.680

A home basement flooded on the 3600 block of Frankfort Pike in Scott County.

Flash Flood, Scott

When
June 13, 2:35 PM EST to 4:35 PM EST
Where
Scott County, 2.71 mi WSW of Great Crossing to 2.78 mi WSW of Great Crossing
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.211, -84.649

Scott County Fire reported that Frankfort Pike (US 460) & Gallow Road were underwater.

Flood, Scott

When
June 13, 3:30 PM EST to 5:30 PM EST
Where
Scott County, 1.29 mi WNW of Stamping Ground to 1.82 mi WNW of Stamping Ground
Cause
Heavy Rain
Reported by
Public
Coordinates
38.280, -84.700

Owenton Road was flooded between Cedar Road and Switzer Road, north of Stamping Ground.

Thunderstorm Wind, Metcalfe

When
June 13, 3:15 PM CST
Where
Metcalfe County, 2.52 mi SW of Knob Lick
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.050, -85.706

There was a tree down on Knob Lick Wisdom Road.

Flash Flood, Scott

When
June 13, 4:40 PM EST to 5:40 PM EST
Where
Scott County, 1.63 mi W of Minorsville to 1.85 mi WNW of Minorsville
Cause
Heavy Rain
Reported by
Public
Coordinates
38.330, -84.730

Pictures showed water from Oakland Branch Creek flowing over Sharp Road, northwest of Stamping Ground, Kentucky.

Flood, Scott

When
June 13, 4:40 PM EST to 5:40 PM EST
Where
Scott County, 0.54 mi W of Stamping Ground to 0.36 mi W of Stamping Ground
Cause
Heavy Rain
Reported by
Public
Coordinates
38.270, -84.690

Locust Fork Creek overflowed into a driveway off of Main Street in Stamping Ground.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970178, 969785, 969786, 969790, 969787, 969788, 969789, 969801, 969791, 969804, 970189, 969792, 969793, 969794, 969795, 969796, 969797, 969798, 969802, 969799, 969800, 969803, 970193, 970192, 968777, 968778, 968781, 970182, 968782, 970190, 968773, 968783.